State Confirms 2 Additional Vaping-Related Illnesses

November 15, 2019, 8:55 AM HST (Updated November 15, 2019, 8:55 AM)
×

Two additional cases of lung injury related to the use of e-cigarettes or vaping products were confirmed by the Hawai‘i Department of Health Friday morning.

There are currently four confirmed cases, with one individual suffering from the injury from each of Hawai‘i’s counties. Two of the individuals are adolescents and two are adults. All were hospitalized and have recovered.

DOH has issued an updated medical advisory to physicians to assist in identifying patients who may have lung injury related to e-cigarettes and vaping. E-cigarettes should never be used by youth, pregnant women, and adults who currently do not use tobacco products.

“E-cigarettes and vaping products are not safe,” said Director of Health Bruce Anderson. “The public should refrain from using these products, regardless of whether they contain nicotine or THC.”

SPONSORED VIDEO

As of Nov. 13, the Centers for Disease Control and Prevention (CDC), reported 2,172 confirmed and probable lung injury cases associated with use of e-cigarettes or vaping products reported by 49 states, the District of Columbia, Puerto Rico and the Virgin Islands. Of that, 42 deaths have been confirmed in 24 states and the District of Columbia.

FDA and state health laboratories have detected vitamin E acetate (a synthetic form of vitamin E) in a sample of vaping fluids also containing tetrahydrocannabinol (THC), the main active compound in marijuana. In a sample of lung fluid from 29 ill patients, all were positive for vitamin E acetate.

DOH continues to advise everyone to stop vaping, no matter the substance or source, until current nationwide investigations are complete.

“Prevention is the best strategy,” said Alvin Bronstein MD, medical toxicologist, and Emergency Medical Services branch chief. “E-cigarettes are not safe, and we do not know the long-term effects for youth and adults who vape.”

Those who continue to use vaping devices should not use off-market products. Homemade products often involve modifying or adding substances to products purchased at retail stores.

If you have recently used a vaping device and are experiencing symptoms including coughing, shortness of breath, chest pain, nausea, vomiting, diarrhea, fatigue, fever, or abdominal pain, see a healthcare provider.

You may also call the Hawai‘i Poison Hotline at 800-222-1222 at any time 24 hours a day, 7 days a week.

Print

Share this Article

Get Weekly Updates

Get a quick summary of what's happening on Hawaii with our weekly email of news highlights:

ARTICLE COMMENTS ( 0 )
View Comments